[Skip to Content]
[Skip to Content Landing]
Article
February 1, 1980

Most antiarthritic agents injure Gl mucosa

JAMA. 1980;243(5):408. doi:10.1001/jama.1980.03300310004002

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

Most anti-inflammatory agents used in the treatment of arthritis can cause erosions in duodenal as well as gastric mucosa.

According to a recent study reported by Frank L. Lanza, MD, Houston, at the American College of Gastroenterology meeting in Anaheim, Calif, only enteric-coated aspirin caused minimal damage to the linings of both the stomach and the duodenum. Buffered aspirin did not afford any greater protection than regular aspirin.

The observations were based on a study of 40 healthy volunteers between the ages of 21 and 45 years with no prior history of gastrointestinal disease, bleeding disorders, or drug intolerance. All subjects underwent endoscopic visualization of their gastric and duodenal mucosa at the start of the study. They then received one of the following medications at the highest dosage recommended for daily use: aspirin, buffered aspirin, enteric-coated aspirin, a nonsteroidal anti-inflammatory agent (ibuprofen, tolmentin sodium, naproxen, or indomethacin), or a placebo.

×